question-icon

Suggest treatment for bipolar depression

default
Posted on Sat, 17 May 2014
Question: i hve been taking valproate 2000mg a night and 100mg of Zoloft per day for 5 years been recently having severe personal and marital stress and my moods have returned to episodic rage anxiety insomnia etc etc .6
over a period of time my bipolar symptoms came back worse than ever. i saw my physician while i wait for a consultation with a psychiatrist has me on 5mg of valium 4 daily 7.5 mgs of neulactil and 20mgs of temazipam [seroqeule] did not suit me . the benzodiazepines are working but not the answer long term and the dosage is creeping up unfortunately {i have also gained 25 pounds ] i dont want to be zombeid in the day but want too sleep at night and worry about benzo withdrawal ..any ideas on other medication combinations to suite symptoms thaks
doctor
Answered by Dr. Srikanth Reddy (7 hours later)
Brief Answer:
Bipolar depression needs to be treated aggressivel

Detailed Answer:
Hello,
Thanks for choosing health care magic for posting your query.
I have gone through your question in detail and I can understand what you are going through.
I understand that you have a bad bipolar depression and inspite of taking valoproate 2000mg and zoloft 100mg symptoms are not being controlled. Unfortunately the medications that your physician has prescribed you will not help your bipolar depression but instead just symptomatically reduce your anxiety. The other options would be:
1) Adding carbamazepine 200mg twice a day and can be increased further.
2) Adding aripiprazole 30mg in the day.
3) Lamotrigine 25mg-50mg can also be effective.

You may discuss these options with your psyhiatrist. Until then in consultation with your physician , get your valium shifted to the night. Being a long acting drug, even if you take it at night the anti-anxiety effect will persist during the day as well.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy
                                                                                                                                                                                                                                                                                                                                               
Wish you good health,
Kind regards
Dr. Srikanth Reddy M.D.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Srikanth Reddy (42 hours later)
dear dr thankyou for your response and i belive ariprazinole is agood suggestion to disscuss with the psychiatrist . which of your suggestions do you think will make me less lethargic in the day or is it possible to take another medication to combat this? or do all mood stabilisers have a sedative feel? definatley sleeping better has helped but how long is ok to take benzos? thanks
doctor
Answered by Dr. Srikanth Reddy (21 hours later)
Brief Answer:
Aripiprazole doesnt cause sedation

Detailed Answer:
Hello
Aripiprazole doesnt cause sedation and it is a good drug to be taken in day time. If drowsiness is the main problem then you can also take Armodofinil 50mg in the morning. It is a stimulant and improves alertness during the day and will also help in depression.
Mood stabilizers have some sedation effect but that varies from person to person.
Its not wise to take benzos for long as they may cause addiction.
Kind regards
Dr. XXXXXXX XXXXXXX
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Srikanth Reddy

Psychiatrist

Practicing since :2007

Answered : 2770 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for bipolar depression

Brief Answer: Bipolar depression needs to be treated aggressivel Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. I understand that you have a bad bipolar depression and inspite of taking valoproate 2000mg and zoloft 100mg symptoms are not being controlled. Unfortunately the medications that your physician has prescribed you will not help your bipolar depression but instead just symptomatically reduce your anxiety. The other options would be: 1) Adding carbamazepine 200mg twice a day and can be increased further. 2) Adding aripiprazole 30mg in the day. 3) Lamotrigine 25mg-50mg can also be effective. You may discuss these options with your psyhiatrist. Until then in consultation with your physician , get your valium shifted to the night. Being a long acting drug, even if you take it at night the anti-anxiety effect will persist during the day as well. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: bit.ly/dr-srikanth-reddy Wish you good health, Kind regards Dr. Srikanth Reddy M.D.